Alert archive / Virginia / Tornado Warnings in 2020
Tornado Warning 19, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Aug 6, 2020, 4:59 PM EDT for Albemarle County, City of Charlottesville, Virginia. It was in force for 7 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2020, 4:59 PM EDT (20:59 UTC)
- Expired
- Aug 6, 2020, 5:06 PM EDT
- In force
- 7 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
The radar
The Sterling radar (KLWX), 135 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 5:14 PM EDT | TSTM WND DMG | 2 Sse Westmoreland, VA | TREES DOWN AT 116 BLUEBERRY RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
573
WFUS51 KLWX 062059
TORLWX
VAC003-540-062130-
/O.NEW.KLWX.TO.W.0019.200806T2059Z-200806T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
459 PM EDT Thu Aug 6 2020
The National Weather Service in Sterling Virginia has issued a
* Tornado Warning for...
The City of Charlottesville in central Virginia...
Central Albemarle County in central Virginia...
* Until 530 PM EDT.
* At 458 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Charlottesville, moving northeast at 10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown,
flying debris will be dangerous to those caught without
shelter. Damage to roofs, siding, and windows may occur.
Mobile homes may be damaged or destroyed. Tree damage is
likely.
* This dangerous storm will be near...
Charlottesville around 515 PM EDT.
Other locations impacted by this tornadic thunderstorm include Scott
Stadium, Westmoreland, Carrsbrook, Newcomb Hall, Barracks and
Hollymead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3802 7852 3804 7854 3812 7847 3804 7839
TIME...MOT...LOC 2058Z 243DEG 9KT 3804 7851
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DHOF2 follow-up statements
704
WWUS51 KLWX 062102
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
502 PM EDT Thu Aug 6 2020
VAC003-540-062130-
/O.CON.KLWX.TO.W.0019.000000T0000Z-200806T2130Z/
City of Charlottesville VA-Albemarle VA-
502 PM EDT Thu Aug 6 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR
NORTHEASTERN ALBEMARLE COUNTY AND THE CITY OF CHARLOTTESVILLE...
At 502 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Charlottesville, moving east at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown, flying
debris will be dangerous to those caught without shelter.
Damage to roofs, siding, and windows may occur. Mobile
homes may be damaged or destroyed. Tree damage is likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Albemarle County and the City of Charlottesville,
including the following locations... Scott Stadium, Westmoreland,
Newcomb Hall and Carrsbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3802 7852 3804 7852 3810 7845 3804 7839
TIME...MOT...LOC 2102Z 255DEG 18KT 3804 7847
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DHOF472
WWUS51 KLWX 062106 RRA
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
506 PM EDT Thu Aug 6 2020
VAC003-540-062116-
/O.CAN.KLWX.TO.W.0019.000000T0000Z-200806T2130Z/
City of Charlottesville VA-Albemarle VA-
506 PM EDT Thu Aug 6 2020
...THE TORNADO WARNING FOR NORTHEASTERN ALBEMARLE COUNTY AND THE CITY
OF CHARLOTTESVILLE IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.
LAT...LON 3802 7852 3804 7852 3810 7845 3804 7839
TIME...MOT...LOC 2104Z 243DEG 9KT 3805 7846
$$
DHOFWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Aug 6, 2:41 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 6, 2:41 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
241 PM EDT Thu Aug 6 2020
.SYNOPSIS...
A frontal boundary will remain stalled near the region through
Friday. High pressure builds over our region this weekend before
shifting offshore early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Looking at surface obs this afternoon the stalled boundary looks to
be located near the I-95 corridor. This boundary is looks to shift
westward this afternoon but should remain mostly stalled over our
region. Mesoanalysis shows that an axis of higher PW's is located
east of the Blue Ridge Mountains with values above 1.9 inches and
above 1.7 east of the Allegany front. A few showers and
thunderstorms are currently on the radar but the coverage is
expected to increase through this evening. A combination of the
stalled boundary coupled with a shortwave moving through along with
with good placement of the upper level jet will lead to environment
conducive for scattered thunderstorms that have the potential to
become severe. The main threat this evening will be the threat for
heavy rain storms that have the potential to cause flash flooding
and longer fused flood warnings.
The 12Z HREF has come in with more widespread coverage with a signal
that areas in central Virginia especially east of I-81 and south of
the DC metro. There is significant signs that southern Maryland and
central Virginia will get a decent punch of rain and storms, but
there are hints of a threat for northern Virginia and possibly parts
of northern Virginia. A Flash Flood Watch has been issued to cover
this threat. Models have been showing that the threat for heavy rain
could continue into the early morning periods of Friday.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The stationary boundary remains stalled over our region through
Friday. Multiple upper level shortwaves are expected to move through
our region with the main trough axis approaching from our west late
Friday through early Saturday. The continued presences of the
stalled boundary overhead along with multiple shortwaves and upper
level jet will lead to a continue threat for severe weather and
flash flooding. Both global and mesoscale models are showing an axis
of precipitation moving through areas along and east of the Blue
Ridge mountains. This area has already received a lot of rain from
the tropical storm and will received additional rainfall this
evening. The current Flash Flood Watch may need to be extended
through tomorrow afternoon but I will punt that off to evening shift
to make that decision. I again think that flooding threat will be
the bigger concern but I can't rule out a few severe storms on
Friday. The coverage of storms and showers should lessen by Friday
evening and into the overnight periods.
The trough axis shifts through and east of our region by Saturday
morning. A few lingers showers will be possible into early Saturday
but weak high pressure tries to start building over our region by
Saturday afternoon. Clearing skies and a weak easterly flow should
allow temps to rise up into the mid to upper 80s on Saturday with
lows in the 60s and lower 70s.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Sunday through Wednesday will see a gradual warming, as upper level
ridging very slowly builds into the region from the west. Our area
will be right on the outer periphery of the upper ridge, so there
will be a few week shortwave troughs through the middle of next week
that pass nearby. Meanwhile, surface high pressure will be overhead
Sunday, before moving offshore into the early portion of the week.
So, all that being said, think Sunday is the least active day in the
long term period, with only a few diurnally driven showers/storms
out over the higher elevations with the aid of the terrain
circulation. As high pressure moves offshore, heat and humidity will
gradually increase Monday through Wednesday, which will aid in
thunderstorm development each day. This is a return to the pattern
we saw for much of July, which favored thunderstorm formation off of
the river/bay breezes and the terrain circulations over the higher
elevations. While not anticipating any organized severe weather at
this time, can't rule out a few stronger storms each day, aided by
locally enhanced shear due to mesoscale boundaries.
In addition to showers and storms each day, heat and humidity will be
on the increase, which will start to lead to some higher heat
indices. Temperatures in the upper 80s to near 90 on Sunday will
then climb into the mid 90s by Wednesday. This, paired with dew
points rising into the mid 70s, could lead to some heat indices
returning to the triple digits, particularly Tuesday/Wednesday.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Showers and thunderstorms are expected at all terminals this evening
and through the overnight periods. Showers and storms should taper
off at all terminals after 8Z. Fog and low ceilings are likely for
most terminals overnight as winds become light and dew points temps
remain high. MVFR to IFR conditions are likely early Friday and
morning but VFR conditions should return by the middle parts of
Friday morning. Further showers and storms will be possible on
Friday but the coverage should become more isolated by Friday
evening.
MVFR to IFR conditions due to fog and low ceilings will be possible
Saturday morning for all terminals as ground remains moist and winds
are light. VFR conditions expected for the rest of the day
Saturday.
Generally dry on Sunday across the area with light winds, as high
pressure sits overhead. Low end chance for showers and storms on
Sunday afternoon in peak heating, primarily towards MRB. This could
lead to some brief restrictions, should one roll over the terminal,
but think storms will be widely scattered to isolated in nature with
high pressure overhead.
On Monday, thunderstorm chances begin to increase as a more warm and
humid air mass builds in with southerly flow returning to the
region. Winds will be light however. Conditions remain VFR
generally, outside of thunderstorms.
&&
.MARINE...
A weak boundary will remain stalled near the region through
Friday. Showers and thunderstorms will remain the main threat
for the marine areas. After Friday no small craft issues are
expected for Saturday.
High pressure overhead on Sunday will push offshore into Monday.
Winds will generally be light both days, with a southerly flow
developing into Monday. No long-fuse marine hazards expected during
this time. However, showers and storms are possible each day, but
especially on Monday afternoon and continuing into mid-week. These
could produce wind gusts that necessitate SMWs.
&&
.HYDROLOGY...
Advancing warm front plus very moist and warm (unstable) air
mass advecting north behind it plus shortwave energy aloft will
likely result in periods of heavy rain with passing
thunderstorms through this evening. Given antecedent
conditions, a flash flood watch through early Friday is
warranted for those locations which received significant rain
earlier this week and areas where CAMS guidance is suggesting
heavy rains are possible later today. As guidance is similarly
wet for Friday, the watch may need to be extended.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through late tonight for DCZ001.
MD...Flash Flood Watch through late tonight for MDZ003>006-011-013-
014-016>018-503>508.
VA...Flash Flood Watch through late tonight for VAZ025>031-036>040-
050>057-501-502-505>508.
WV...Flash Flood Watch through late tonight for WVZ051>053.
MARINE...None.
&&
SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...CJL
AVIATION...CJL/JMG
MARINE...CJL/JMG
HYDROLOGY...Hazardous weather outlook, Aug 6, 1:52 PM EDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 152 PM EDT Thu Aug 6 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 152 PM EDT Thu Aug 6 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch is in effect through tonight. Thunderstorms may produce scattered instances of flash flooding. Isolated severe thunderstorms are also possible through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms may produce isolated instances of flooding Friday. .SPOTTER INFORMATION STATEMENT... Please report any wind damage or flooding to the National Weather Service. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-071000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 152 PM EDT Thu Aug 6 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch is in effect through tonight for areas along and east of Interstate 81. Thunderstorms may produce scattered instances of flash flooding. Isolated severe thunderstorms are also possible through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms may produce isolated instances of flooding Friday. .SPOTTER INFORMATION STATEMENT... Please report any wind damage or flooding to the National Weather Service.
In the hours before
Local storm report, Aug 6, 4:25 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
425 PM EDT THU AUG 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND DMG 3 NNE VERONA 38.24N 78.97W
08/06/2020 AUGUSTA VA 911 CALL CENTER
NUMEROUS TREES DOWN ON THE 1800 BLOCK OF LEE HIGHWAY
&&
EVENT NUMBER LWX2001973
ADMLocal storm report, Aug 6, 4:27 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
427 PM EDT THU AUG 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 3 N CRIMORA 38.21N 78.83W
08/06/2020 AUGUSTA VA 911 CALL CENTER
NUMEROUS TREES DOWN NEAR THE INTERSECTION OF EAST SIDE
HWY AND JOLLETT DRIVE
&&
EVENT NUMBER LWX2001974
ADMLocal storm report, Aug 6, 4:29 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
429 PM EDT THU AUG 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 3 NE VERONA 38.23N 78.96W
08/06/2020 AUGUSTA VA 911 CALL CENTER
NUMEROUS TREES DOWN ON THE 300 BLOCK OF DAM TOWN ROAD
&&
EVENT NUMBER LWX2001975
ADMThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:05 PM EDT | Areal Flood Warning | LWX | Madison, Page | 6 hr |
| Aug 5, 8:14 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Madison, Rappahannock | 46 min |
| Aug 5, 8:56 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Madison | 34 min |
| Aug 5, 10:05 PM EDT | Areal Flood Warning | LWX | Rockingham | 2 hr |
| Aug 5, 10:51 PM EDT | Flash Flood Watch | LWX | Albemarle, Amherst, Arlington, Augusta, Clarke, Culpeper and 26 more | 25 hr |
| Aug 5, 11:30 PM EDT | Areal Flood Warning | LWX | Albemarle, Greene, Madison, Rockingham, City of Harrisonburg | 4 hr |
| Aug 6, 1:20 AM EDT | Areal Flood Warning | LWX | Albemarle | 4 hr |
| Aug 6, 4:04 AM EDT | Special Marine Warning | LWX | 86 min | |
| Aug 6, 4:52 AM EDT | Special Marine Warning | LWX | 83 min | |
| Aug 6, 5:20 AM EDT | Special Marine Warning | LWX | 58 min | |
| Aug 6, 5:25 AM EDT | Special Marine Warning | LWX | 53 min | |
| Aug 6, 5:34 AM EDT | Special Marine Warning | LWX | 44 min | |
| Aug 6, 1:32 PM EDT | Special Marine Warning | LWX | 88 min | |
| Aug 6, 2:34 PM EDT | Special Marine Warning | LWX | 78 min | |
| Aug 6, 3:07 PM EDT | Special Marine Warning | LWX | 45 min | |
| Aug 6, 3:43 PM EDT | Flash Flood Warning | LWX | Augusta, City of Staunton | 4 hr |
| Aug 6, 3:47 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Rockingham | 43 min |
| Aug 6, 4:09 PM EDT | Tornado Warning | LWX | Albemarle, Augusta, Greene, Rockingham | 36 min |
| Aug 6, 4:13 PM EDT | Severe Thunderstorm Warning | LWX | Augusta | 47 min |
| Aug 6, 4:24 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Greene | 51 min |
| Aug 6, 4:34 PM EDT | Tornado Warning | LWX | Albemarle | 26 min |
| Aug 6, 4:39 PM EDT | Areal Flood Warning | LWX | Albemarle, Augusta, Greene, Rockingham, City of Staunton | 5 hr |
| Aug 6, 4:53 PM EDT | Areal Flood Warning | LWX | Arlington, Fairfax, City of Alexandria | 109 min |
| Aug 6, 4:55 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Greene, Madison, Orange, City of Charlottesville | 65 min |
| Aug 6, 5:08 PM EDT | Areal Flood Warning | LWX | Albemarle, Greene, Orange, City of Charlottesville | 4 hr |
| Aug 6, 5:11 PM EDT | Special Marine Warning | LWX | 38 min | |
| Aug 6, 5:25 PM EDT | Flash Flood Warning | LWX | Albemarle, City of Charlottesville | 2 hr |
| Aug 6, 5:28 PM EDT | Severe Thunderstorm Warning | LWX | Orange | 47 min |
| Aug 6, 6:22 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania | 38 min |
| Aug 6, 6:51 PM EDT | Flash Flood Warning | LWX | Spotsylvania | 3 hr |
| Aug 6, 7:01 PM EDT | Special Marine Warning | LWX | 72 min | |
| Aug 6, 7:09 PM EDT | Areal Flood Warning | LWX | King George, Spotsylvania, Stafford, City of Fredericksburg | 5 hr |
| Aug 6, 7:15 PM EDT | Severe Thunderstorm Warning | LWX | King George | 45 min |
| Aug 6, 7:22 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania | 26 min |
| Aug 6, 7:31 PM EDT | Severe Thunderstorm Warning | LWX | King George | 30 min |
Nearby
Tornado Warnings in Virginia, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.